Texas, 2018Hail in Texas, May 16, 2018
May 16, 2018 · NWS MAF · 1 event in 1 county or zone
An upper level ridge was over the region with hot temperatures across West Texas. A dryline along with outflow boundaries from previous storms were present across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was over the region with hot temperatures across West Texas. A dryline along with outflow boundaries from previous storms were present across the area. Very good moisture and instability were in place. These conditions allowed for a thunderstorm with large hail to develop across the northeast Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 2:03 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, May 16, 2:03 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
303 PM CDT Wed May 16 2018
.DISCUSSION...
Very similar to yesterday, we are watching an outflow boundary from
this mornings convection stall across the northeast Permian
Basin. Meanwhile, a dryline is mixing east across the western
Permian Basin with temperatures already heating up to near 100
along the Pecos and Rio Grande Rivers. Showers and thunderstorms
are expected to develop near and east of the outflow boundary this
afternoon roughly along a Lamesa to Big Lake line. Coverage
should be lower today amid rising heights aloft and weaker mid
level flow. A severe storm cannot be ruled out as steep mid-
level lapse rates and large CAPE values could lead to large hail.
Also, blowing dust is possible around thunderstorms and outflow
boundaries as many experienced during yesterdays convection.
Upper ridging over Texas begins to break down somewhat Thursday as a
trough moves east across the Great Basin. This system will
transition flow aloft to the southwest through the coming weekend.
Models are indicating quite a bit of convection developing across
the area tomorrow as the dryline stays a bit further west and a
disturbance moves across the area. Will keep rain chances fairly
conservative until we see what occurs this evening across the
area. The dryline then gets a shove east Friday so convection will
be limited mostly to the eastern Permian Basin and the Lower
Trans Pecos. Otherwise, temperatures will remain very hot over
most of the area with highs mostly in the 100's through the end of
the week.
If models don't deceive us, a change for the good is coming this
weekend. A shortwave will move across the base of the trough to our
west and approach our region Saturday into Sunday. At the same time,
a cold front will move south down the western Plains. Storm coverage
still looks pretty limited Saturday, but the dryline won't mix as
far east. This will keep low level moisture in place with highs
mostly back in the 90's. By Saturday night and Sunday, the
shortwave will combine with the cold front moving in from the
north to hopefully produce widespread showers and storms. Will not
get into too many details yet as overnight convection Saturday
will likely affect what happens Sunday. Nonetheless, temperatures
should cool significantly early next week with highs back in the
80's. An unsettled pattern may continue into next week as yet
another trough develops to our west.
&&
.FIRE WEATHER...
Fire weather concerns have escalated over the western areas to the
point were we have opted to issue a warning for Thursday and a
watch for Friday. These areas will be west of the dryline and with
southwest winds of 15 to 30 mph and minimum RHs in the single
digits critical fire wx is expected. In addition the atmosphere
will be in a dry and unstable state. RFTI values will range from 3
to 4 on Thursday to 5 to 8 (GDP Mtns) on Friday. Most areas are
well into the 90th percentile fuels for ERC-G, except 75-80th
percentile Marfa Plateau/Davis Mtns. Recent fire activity in the
Davis Mtns certainly suggest fuels are receptive to fire. Another
concern is the possibility of a few dry lightning strikes in the
Davis Mtns on Thursday that could potentially be associated with
strong gusty outflow winds. RHs will not improve until Sunday
across these western areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 99 70 99 / 20 30 20 10
Carlsbad 62 100 61 97 / 0 10 10 0
Dryden 69 101 69 99 / 20 10 10 10
Fort Stockton 71 100 70 98 / 10 20 20 10
Guadalupe Pass 69 96 64 89 / 0 10 0 0
Hobbs 62 96 62 95 / 10 20 10 10
Marfa 59 93 58 92 / 10 20 10 10
Midland Intl Airport 70 101 72 100 / 10 30 20 10
Odessa 71 101 72 99 / 10 30 20 10
Wink 70 100 67 100 / 10 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 9 AM to 9 PM MDT Thursday for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning from 9 AM to 9 PM MDT Thursday for Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
70/29Hazardous weather outlook, May 16, 2:29 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
329 PM CDT Wed May 16 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-172030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
329 PM CDT Wed May 16 2018 /229 PM MDT Wed May 16 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Isolated strong to severe thunderstorms will be possible late this
afternoon through early this evening, mainly over the eastern
Permian Basin and from the Davis Mountains east across northern
Brewster, southern Pecos, and northern Terrell counties. The
strongest of these storms will be capable of producing hail to the
size of golfballs, winds in excess of 60 mph, and areas of blowing
dust. Lightning will occur in and near any thunderstorm.
Thunderstorm activity will diminish around sunset.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The focus shifts to fire weather concerns Thursday and Friday. The
combination of dry fuels, very low relative humidities, unseasonably
warm temperatures, and winds around 20 mph will result in critical
fire weather conditions. A Red Flag Warning is in effect Thursday
for the Guadalupe Mountains and the southeastern New Mexico plains,
while a Fire Weather Watch is in effect for Friday for southeastern
New Mexico south across the upper Trans Pecos to the Davis Mountains
and the Marfa Plateau.
Strong thunderstorms will be possible again Thursday afternoon,
this time extending northeastward from the Davis Mountains across
the central Permian Basin to the low Rolling Plains.
Thunderstorm chances ramp up Sunday and continue through Sunday
night over a good portion of west Texas and southeastern New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
70
In the hours before
Special weather statement, May 16, 2:37 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CDT WED MAY 16 2018
TXZ075-162100-
Pecos-
337 PM CDT WED MAY 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PECOS COUNTY...
At 336 PM CDT, a strong thunderstorm was located along I-10, 23
miles east of Fort Stockton, moving northeast at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 280 and 299.
LAT...LON 3071 10243 3084 10258 3108 10241 3086 10220
TIME...MOT...LOC 2036Z 231DEG 13KT 3085 10250
24
Special weather statement, May 16, 3:04 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT WED MAY 16 2018
TXZ081-162145-
Big Bend Area TX-
404 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Marathon, or 29 miles southeast of Alpine, moving
southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2989 10354 3005 10357 3008 10341 3006 10325
2979 10339
TIME...MOT...LOC 2103Z 313DEG 9KT 2998 10346
49Special weather statement, May 16, 4:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT WED MAY 16 2018
TXZ052-162300-
Howard TX-
527 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD COUNTY UNTIL 600
PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Spring, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club,
Big Spring McMahon-Wrinkle Airpark and Elbow.
This includes Interstate 20 between mile markers 171 and 190.
LAT...LON 3217 10159 3231 10158 3237 10127 3209 10127
TIME...MOT...LOC 2227Z 267DEG 12KT 3223 10153
10
Special weather statement, May 16, 4:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM CDT WED MAY 16 2018
TXZ051-052-063-162300-
Martin TX-Glasscock TX-Howard TX-
537 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLASSCOCK...
SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 600 PM
CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lomax, or 14 miles northeast of Greenwood, moving northeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lomax and Elbow.
This includes Interstate 20 between mile markers 159 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3205 10170 3216 10178 3220 10170 3222 10156
3205 10141
TIME...MOT...LOC 2237Z 246DEG 12KT 3212 10169
49Hail, Howard
- When
- May 16, 4:45 PM CST to 5:00 PM CST
- Where
- Howard County, 3 mi SSW of Big Spring
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.210, -101.490
A thunderstorm moved across Howard County and produced golf ball to baseball sized hail in the Silver Hills area near Comanche Trail Park. Some vehicles experienced cracked windshields and smaller dents due to the hail. The cost of damage is a very rough estimate.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 16, 20181 death · 2 injured · 1 event
- Heat in Arizona, May 16 to 18, 20181 death · 1 event
- Heat in Texas, May 16, 20181 death · 1 event
- Flash Flooding and Flood in Kentucky, May 16, 2018$70,000 · 3 events
- Lightning Strike in Mississippi, May 16, 2018$30,000 · 1 event
- Flooding in West Virginia, May 16 to 21, 2018$1,000 · 13 events
- Lightning Strike in Tennessee, May 16, 20181 injured · $10,000 · 1 event
- Flooding in Virginia, May 16 to 17, 20189 events
- Hail in Texas, May 16, 20181.75 in hail · 8 events
- Heavy Rain in California, May 16 to 17, 20187 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 16, 20187 events
- Hail in Kansas, May 16 to 19, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748850.